Alert archive / Nebraska / Red Flag Warnings in 2014

Red Flag Warning 1, NWS Omaha, NE

February 18, 201413 counties in Nebraska

NWS Omaha, NE issued this red flag warning at Feb 18, 2014, 11:53 AM CST for 13 counties in Nebraska. It took effect at Feb 18, 2014, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2014, 11:53 AM CST (17:53 UTC)
In effect from
Feb 18, 2014, 12:00 PM CST
Expired
Feb 18, 2014, 6:00 PM CST
In force
6 hr
Issued by
NWS Omaha, NE

Counties Antelope County, NE, Boone County, NE, Butler County, NE, Cedar County, NE, Colfax County, NE, Knox County, NE, Madison County, NE, Pierce County, NE, Platte County, NE, Saline County, NE, Seward County, NE, Stanton County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 104 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2765 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WWUS83 KOAX 181753
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1153 AM CST TUE FEB 18 2014

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON...

.THE COMBINATION OF VERY WARM TEMPERATURES...DRY VEGETATION
AND GUSTY NORTHWEST WINDS WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON ACROSS PARTS OF EASTERN NEBRASKA.
AFTERNOON RELATIVE HUMIDITY WILL FALL TO BELOW 20 PERCENT
IN MUCH OF THIS AREA.

NEZ011-012-016>018-030>032-042-043-050-065-078-190000-
/O.NEW.KOAX.FW.W.0001.140218T1800Z-140219T0000Z/
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-PLATTE-
COLFAX-BUTLER-SEWARD-SALINE-
1153 AM CST TUE FEB 18 2014

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
GUSTY NORTHWEST WINDS...DRY FUELS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 011...012...016...017... 
  018...030...031...032...042...043...050...065 AND 078. 

* WIND...NORTHWEST WIND 15 TO 25 MPH THIS AFTERNOON.

* HUMIDITY...SEVERAL HOURS WITH RELATIVE HUMIDITY AT OR BELOW
  20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

&&

$$

FOBERT
1 follow-up statement
981 
WWUS83 KOAX 190012
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
612 PM CST TUE FEB 18 2014


NEZ011-012-016>018-030>032-042-043-050-065-078-190115-
/O.EXP.KOAX.FW.W.0001.000000T0000Z-140219T0000Z/
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-PLATTE-
COLFAX-BUTLER-SEWARD-SALINE-
612 PM CST TUE FEB 18 2014

...RED FLAG WARNING HAS EXPIRED...

WHILE GUSTY NORTHWEST WINDS WILL CONTINUE INTO THE
EVENING...HUMIDITIES HAVE RISEN SHARPLY LATE THIS AFTERNOON AND
EARLY EVENING. THUS THE RED FLAG WARNING WAS ALLOWED TO EXPIRE AT
6 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this red flag warning went out at Feb 18, 5:05 AM CST, 6 hours 48 minutes earlier.

Area forecast discussion, Feb 18, 5:05 AM CST, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 AM CST TUE FEB 18 2014

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 351 AM CST TUE FEB 18 2014

MAIN FORECAST CHALLENGE WILL BE TEMPERATURES TODAY AND WEDNESDAY...
THEN FOCUS TURNS TO PCPN CHANCES/TYPE WEDNESDAY NIGHT INTO EARLY
THURSDAY.

A VERY MILD DAY IS EXPECTED AS STRONG 850MB WARM AIR ADVECTION
CONTINUES THROUGH THE OVERNIGHT. SOUTHWESTERLY WINDS AT THE SFC
SHOULD ALLOW FOR STRONG MIXING EARLY TODAY WITH NEAR 60 LIKELY IN
MOST AREAS...WITH READINGS POSSIBLY A COUPLE OF DEGREES WARMER IN
OUR SOUTHWEST. A WEAK SHORTWAVE TROUGH CURRENTLY MOVING THROUGH
IDAHO WILL CONTINUE TO PUSH INTO THE NORTHERN PLAINS BY EARLY
AFTERNOON. THIS WILL PUSH A COLD FRONT THROUGH THE AREA THIS
AFTERNOON WHICH WILL COME THROUGH DRY WITH ONLY A FEW CLOUDS
EXPECTED. WEAK HIGH PRESSURE WILL QUICKLY PASS OVER THE REGION
OVERNIGHT ALLOWING RETURN SOUTHERLY FLOW BY WEDNESDAY MORNING.
STRONG 850MB WARM AIR ADVECTION WILL DEVELOP BY WEDNESDAY MORNING
BUT MIXING WILL NOT BE AS STRONG AS TODAY WITH A MORE SOUTHERLY
SFC COMPONENT AS COMPARED TO SOUTHWESTERLY TODAY. MEANWHILE...A
STRENGTHENING MID LEVEL TROUGH WILL BE MOVING ACROSS THE ROCKIES
WITH A LEE SIDE SFC LOW DEEPENING ACROSS THE HIGH PLAINS OF
COLORADO. ISENTROPIC LIFT AHEAD OF THIS LOW WILL DEVELOP WARM AIR
ADVECTION REGIME SHOWERS AND EVEN A FEW THUNDERSTORMS ACROSS
EASTERN KANSAS AND MISSOURI WEDNESDAY EVENING AS THETA-E AXIS
NOSES INTO SOUTHERN IOWA. SOME OF THESE CONVECTIVE SHOWERS COULD
SPREAD NORTH INTO OUR CWA...CLIPPING OUR SOUTHEASTERN COUNTIES AS
A STRENGTHENING SOUTHWESTERLY NOCTURNAL LOW LEVEL NOSES INTO
SOUTHERN IOWA. IN ADDITION...A SECONDARY AREA OF PRECIPITATION
WILL BE ONGOING IN ASSOCIATION WITH STRONG MID LEVEL
FRONTOGENESIS MOVING EAST ACROSS WESTERN NEBRASKA AND KANSAS
AHEAD OF THE APPROACHING UPPER SHORTWAVE TROUGH. THIS WILL SPREAD
PRECIPITATION INTO THE FORECAST AREA LATE WED EVE ALONG WITH A SFC
COLD FRONT. STRONG 850MB WINDS AND UNIDIRECTIONAL FLOW DOWN TO THE
SFC WILL HELP TO MIX THESE STRONGER WINDS TO THE SFC. GIVEN
FORECAST QPF VALUES AND USING ROUGHLY AN 11:1 SNOW/LIQUID RATIO
WOULD GIVE THE AREA A QUICK 1-2 INCHES OF SNOW IN ADDITION TO
STRONG NORTHWEST WINDS. THE SWITCH OVER WILL OCCUR FROM WEST TO
EAST WITH THE TURN OVER FROM RAIN TO SNOW AT OFK AROUND
06-09Z...WITH OMA AND LNK AROUND 09-12Z. THIS WOULD MAKE FOR
ANOTHER MESSY MORNING COMMUTE. THE CHANGE OVER FROM RAIN TO SNOW
LOOKS QUICK...WITH LITTLE IN THE WAY OF MUCH MIXED PCPN. THE
SYSTEM QUICKLY PUSHES EAST AND OUT OF THE AREA BY 18Z THURSDAY.
HAVE LOWERED HIGHS QUITE A BIT ON THURSDAY WITH STRONG COLD AIR
ADVECTION SPILLING IN BEHIND THIS SYSTEM.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 351 AM CST TUE FEB 18 2014

500 MB PATTERN AT THE START OF THIS PERIOD FEATURES A BROAD TROUGH
OVER THE CONUS AND A RIDGE FROM THE EASTERN PACIFIC UP INTO ALASKA.
THE RIDGE SHOULD BUILD EASTWARD TROUGH MONDAY WHILE THE SOUTHERN
PART OF THE TROUGH FILLS...LEAVING OUR AREA IN FAST WEST/NORTHWEST
FLOW. IN GENERAL...THE MODELS ARE IN GOOD AGREEMENT WITH THE LARGE
SCALE FEATURES. HOWEVER...AS YOU WOULD EXPECT WITH THIS PATTERN...
THERE ARE TIMING DIFFERENCES ON THE SHORTWAVE PASSAGES AND PCPN
CHANCES. WILL INCLUDE SOME SMALL POPS SATURDAY INTO SUNDAY...BUT
BOTH THE GFS AND ECMWF AGREE THAT CHANCES ARE BETTER SUNDAY NIGHT
INTO MONDAY. THE 00Z GFS APPEARS A BIT OVERDONE WITH ITS QPF...BUT
A FEW INCHES OF SNOW ARE POSSIBLE ESPECIALLY ACROSS THE NORTHERN
PART OF THE FORECAST AREA. THE ECMWF MOVES THE SNOW OUT
QUICKER...BY LATE MONDAY NIGHT...WHICH LOOKS BETTER.

TEMPERATURES WILL TURN COLDER WITH HIGHS MAINLY IN THE 30S SATURDAY
INTO SUNDAY...THEN MOSTLY 20S MONDAY INTO TUESDAY.

&&

.AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 505 AM CST TUE FEB 18 2014

WINDS WILL BE THE PRIMARY FORECAST CONCERN. KEPT MENTION OF SOME
LOW LEVEL WIND SHEAR INTO MID MORNING. SOUTHWEST WINDS WILL BE
SHIFTING TO NORTHWEST AND INCREASING LATER TODAY AS A FRONT MOVES
THROUGH...THEN WINDS DECREASE THIS EVENING. VFR CONDITIONS ARE
EXPECTED INTO WEDNESDAY MORNING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...KERN
LONG TERM...MILLER
AVIATION...MILLER
Hazardous weather outlook, Feb 18, 8:35 AM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
835 AM CST TUE FEB 18 2014

NEZ011-012-015>018-030>034-042>044-050-065-078-190445-
KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-
CUMING-BURT-PLATTE-COLFAX-DODGE-BUTLER-SEWARD-SALINE-
835 AM CST TUE FEB 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MIX OF RAIN AND ACCUMULATING SNOW IS POSSIBLE EARLY THURSDAY
MORNING.

A STORM SYSTEM WILL BEGIN TO MOVE INTO THE PLAINS WEDNESDAY
AFTERNOON BRINGING SHOWERS AND A FEW EMBEDDED NON SEVERE THUNDERSTORMS
INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WEDNESDAY EVENING. AS
THE STORM SYSTEM STRENGTHENS WEDNESDAY NIGHT...THE PRECIPITATION
WILL BECOME MORE WIDESPREAD AND RAIN WILL CHANGE OVER TO
SNOW FROM WEST TO EAST. THIS CHANGE OVER IS EXPECTED TO OCCUR AT
NORFOLK JUST AFTER MIDNIGHT...WITH A CHANGE OVER AT LINCOLN AND
OMAHA AFTER 3 AM. ACCUMULATING SNOW OF AROUND A COUPLE INCHES IS
POSSIBLE THROUGH THURSDAY MORNING. IN ADDITION...THIS STORM SYSTEM
WILL BE ACCOMPANIED BY GUSTY NORTHWEST WINDS. THURSDAY MORNING
COMMUTERS WILL WANT TO STAY TUNED TO UPDATED FORECASTS REGARDING
THIS STORM SYSTEM.

THERE ARE ADDITIONAL CHANCES FOR LIGHT SNOW SATURDAY NIGHT AND
SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

IAZ043-055-056-069-079-080-090-091-NEZ045-051>053-066>068-088>093-
190445-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-WASHINGTON-SAUNDERS-DOUGLAS-SARPY-LANCASTER-CASS-OTOE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
835 AM CST TUE FEB 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MIX OF RAIN AND ACCUMULATING SNOW IS POSSIBLE EARLY THURSDAY
MORNING.

A STORM SYSTEM WILL BEGIN TO MOVE INTO THE PLAINS WEDNESDAY
AFTERNOON BRINGING SHOWERS AND A FEW EMBEDDED NON SEVERE THUNDERSTORMS
INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WEDNESDAY EVENING. AS
THE STORM SYSTEM STRENGTHENS WEDNESDAY NIGHT...THE PRECIPITATION
WILL BECOME MORE WIDESPREAD AND RAIN WILL CHANGE OVER TO
SNOW FROM WEST TO EAST. THIS CHANGE OVER IS EXPECTED TO OCCUR AT
NORFOLK JUST AFTER MIDNIGHT...WITH A CHANGE OVER AT LINCOLN AND
OMAHA AFTER 3 AM. ACCUMULATING SNOW OF AROUND A COUPLE INCHES IS
POSSIBLE THROUGH THURSDAY MORNING. IN ADDITION...THIS STORM SYSTEM
WILL BE ACCOMPANIED BY GUSTY NORTHWEST WINDS. THURSDAY MORNING
COMMUTERS WILL WANT TO STAY TUNED TO UPDATED FORECASTS REGARDING
THIS STORM SYSTEM.

THERE ARE ADDITIONAL CHANCES FOR LIGHT SNOW SATURDAY NIGHT AND
SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

FOBERT

Nearby

Red Flag Warnings in Nebraska, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.